Should I stop the singulair?

Hi all,

I've been taking Singulair since July, and it's been like a wonder drug for me, before | started on it I was constantly getting puffed out and having to sit down at work, since I started it I've been absolutely fine, with hardly any problems at all.

My problem is that since around August I've been having dizzy spells, not so severe that I can't walk, but bad enough that I don't trust myself to ride my moped anymore, and I'm having to work the evening shifts at work cos they're less hectic and so cause me less problems, plus I'm less likely to cause an accident at work. This also means my social life is suffering, and it's been going on so long now I'm starting to feel really frustrated, and I'm concerned that I could end up with depression as a result.

I've seen my GP several times about it, had my ears checked and my bloods done, and there doesn't seem to be any cause that he can find. He now seems to have washed his hands of me completely, the last time I went he said that he ""thinks it's a problem with my balance mechanism in which case it will probably eventually right itself."" which doesn't help me any since it's not a definite diagnosis and there's no way of knowing how long I'll be like this.

He did also mention that it could be a side effect of the singulair, but since that's been working so well we were both reluctant to stop it. That was a couple of months ago now, and with no end in sight I'm really considering stopping it. I have no wish to go back to my GP to discuss it, I have a very poor relationship with him and find it really difficult to communicate with him, a lot of the time it doesn't seem like he listens to anything I say.... he even said that he could see no reason why I couldn't ride the moped!

Sorry it's such a long post, but I'd really value your opinions on this, it'd be great to hear if other people have had similar side effects too.

Hope you're all doing well,

Sandy x

7 Replies

  • singulair

    hi ya

    My son was on singlair for a while he is two it helped him fo about six weeks then he had some really horid effects he became light headed and dizzy but he also then started having really aggressvie tantrums i went to th dr's and they said it was giving him ADHD like symptoms and i was to stop it straight away. Within 24 hours all his symptoms had gone.

    If i was in your postion if you think you could control your asthma for 24 to 48 hours without taking it stop it for a couple of days and see what happens. If it makes no change to how you feeling then start back on the meds as it is prob not that which is making you dizzy. What i will say is if you do come off it for a few days is just remember you may be more relient on your inhalers, so make sure you have them close by at all times

    Hope that helps and good luck with it let me know how you get on.


  • In my personal experience i wouldnt stop singulair i remember when i first started it i felt ill with dizzyness and light headness and other weird sensations but when i spoke to my gp he ran blood tests and i had problems with my iron levels and potasium levels.

    If your not happy with your gp i would suggest demanding an appointment with your local asthma specialist in the hospital i get monthly appointments with mine and they are so benefical as when i am experiencing side affects they really help me with whats going on.

    I hope this helps x

  • Thanks for your responses, sorry it took so long to reply.

    I saw my consultant last week and he said it was possible it was the singulair causing the dizziness, so I've now stopped taking it. Apparently it takes up to 6 weeks for it to get out of the system so I figured if I'm still dizzy after 6 weeks then it isn't the singulair, but my dizziness- touch wood- does seem to be subsiding now so it's looking likely that it was the culprit.

    Just one other question though, can severe asthma attacks damage the lungs like heart attacks can damage arteries? Just out of curiosity!

    Take care all! ;)

  • I was told that stopping the singulair would be the very last thing I would ever do... If I could ever do!

    Glad to hear that you've come off it though! Hope the dizzyness stops for you!

    As for asthma attacks damaging the lungs, I'm not too sure... but.. I went for a chest xray last march, and they told me I had a lot of markings on my lungs for someone my age. When I eventually saw an asthma nurse who knew what she was talking about, she said that it's probably all the asthma attacks i've had, and all the extra inhalers I've had to take. So... probably yes! It leaves marks without you realising it!

  • Thanks for your reply nat,

    It's been a few weeks now since I stopped taking the Singulair, my dizziness hasn't affected me at all in the last couple of weeks, and I'm now back on my moped and will be going back to working early shifts at work next month. Unfortunately the effects of not taking the singulair are no becoming evident, I'm short of breath on exertion, and wheezing in the evenings.

    Now I have a tough choice, carry on as I am, able to work any shifts at work and ride my moped, getting my social life back, but be puffed out all the time, or start taking the tablet again, lose my social life due to working unsocial hours and never be free of the dizziness, which I guess would mean I could never learn how to drive a car....

    Ad one of my colleagues said, it's about which one lets me lead a normal life.... tough decision though I think.

    Is there no alternative to Singulair out there?

    And about the scarring on the lungs- that makes a lot of sense and explains a few things for me!

    Hope everyone's well ;)

  • I just started on the singular 10 mg (montelukast) does it effect everyone with dizziness or is it only some?

  • Hi sandywen,

    I'm sorry to hear you've been having trouble with singulair. There is an alternative you could try - Accolate (Zafirlukast) a twice a day tablet. It works in a similar way to singulair and I have been taking it for 3.5 years with no problems and I know a few other people who take it with no ill effects.

    It sounds like you need to go back and see your GP if you are struggling with asthma symptoms now you have stopped the singulair. There are other treatment options and it's definitely worth suggesting Accolate to see if it would be suitable for you. If you don't get on well with your GP is there another dr you can see from the same surgery? Sometimes it is useful to get someone else's opinion.

    Best wishes,

    Sparkly Fairy

You may also like...